Virginia, 2025

Damaging Wind in Virginia, June 14, 2025

June 14, 2025 · NWS AKQ · 1 event in 1 county or zone

Scattered storms developed across central and southeast Virginia during the afternoon and evening of June 15. An isolated storm became severe across southeast Virginia and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered storms developed across central and southeast Virginia during the afternoon and evening of June 15. An isolated storm became severe across southeast Virginia and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 14, 3:42 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 14, 3:42 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
442 PM EDT Sat Jun 14 2025

.SYNOPSIS...
A frontal boundary across the Maryland eastern shore will slowly
drop south as a backdoor cold front overnight and Sunday. This
pattern will keep unsettled conditions in place through the
weekend, with additional rounds of heavy rain likely. An upper
level ridge expands northward by the middle of next week, bringing
hot weather with lower rain chances.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 400 PM EDT Saturday...

Key Messages:

- A Flood Watch remain in effect for most of our VA counties
  through late tonight.

- A Marginal Severe Risk is in effect for VA-MD zones.

- Additional rounds of heavy rain and a Marginal SVR Risk
  continue Sunday, mainly along/S of I-64.

The latest WX analysis indicates ~1025 mb sfc high pressure off
the New England coast, with ~1012 mb sfc low pressure centered
across southern IL/IN, with a sfc trough and associated
stationary front extending east through the OH Valley into the
northern mid- Atlantic region. Aloft, a rather deep trough is
nearly co- located with the sfc low, with broad upper level
ridging from the eastern Gulf to the Bahamas. The result is a
moist W-SW flow aloft locally, which allowed the front to move
just to the N of the MD eastern shore last night. The frontal
boundary has dropped south into the MD eastern shore this aftn,
with winds now out of the NE. Latest satellite imagery and radar
shows that some scattered showers/storms are pushing into
central and southern VA, just south of the front. Temperatures
have risen to the upper 80s/lower 90s south of the front, but
have fallen into the 70s at the coast of the eastern shore.
Dew pts generally in the low- mid 70s area-wide. Current mesoanalysis
indicates sfc-based CAPE values >3000 J/Kg W of Ches Bay, which
much lower values to the NE (Along with some CIN into the ern
shore). High PW values of >2.0" are in place from about RIC and
pts SE. Expect showers and tstms to become widespread over the
next few hrs over most of the area (with somewhat lower PoPs
over the ern shore and in NE NC). Heavy rain/flash flooding will
be the primary concern into tonight. A Slight ERO is in place
for nearly the entire CWA, but the greatest threat will probably
align somewhere along the I-64 corridor, especially from about
21Z through midnight where training cells will become possible
along and S of the front. The 12Z HREF 3"/3 hr neighborhood
probabilities continue to show the greatest potential roughly
along the I-64 corridor through midnight.

A Marginal SVR risk is also in place, mainly for our VA
counties. Weak mid level lapse rates (5 to 5.5C/Km) and a very
saturated warm/moist airmass suggest hail would require some
excessively tall storms today, so overall, wind is the most
likely threat with the strongest storms. Would anticipate the
SVR threat to drop off fairly rapidly after sunset. Shear is on
average ~25kt in NC (where only Gen Thunder is in place) to
around 30kt elsewhere (locally higher N). PoPs gradually
diminish overnight with lows in the mid 60s NE and in the upper
60s to lower 70s elsewhere.

The front is expected to stall in the vicinity of south central
VA and NE NC Sunday (but exactly where is uncertain). Nevertheless,
expect more unsettled weather and additional heavy rain. The
moist airmass will continue with PW values above 2"+ across much
of the area. Total QPF values are 2-3" for much of the area
through Sunday evening. With the scattered nature of the storms,
locally higher amounts are possible. The likely timing of the
rainfall will be in the afternoon to evening again. An additional
Flood Watch may be needed for southern VA and possibly portions
of NE NC. This will also be dependent on how rainfall totals
evolve through tonight. A Marginal SVR Risk is in effect for the
majority of the area on Sunday, given slightly stronger flow
aloft, though the northern extent is somewhat uncertain as a
result of cooler more stable easterly flow. The best chances for
heavy rain and some severe WX Sunday will be along and S/SW of
I-64. High Sunday will show a fairly large gradient, ranging
from the lower 70s MD eastern shore, to the mid-upper 80s for
portions of south central VA and NE NC.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 430 PM EDT Saturday...

Key Messages:

- Remaining unsettled Monday-Tuesday.

Unsettled weather will continue Monday, and even into Tuesday,
PoPs still mainly 50-60% across the region (well above climo).
Areas along and S/SW of I-64 are in a MArginal ERO Monday, given
the frontal boundary still quasi stationary over the region with
additional shortwaves moving through the westerly flow aloft.
Highs Monday will be below avg, generally in the 70s for northern
and central zones, with low-mid 80s across the south. With an
upper trough still off to our W on Tuesday, additional showers/tstms
are again expected, with high chc to likely PoPs once again. It
will tend to turn warmer Tuesday with highs in the 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 430 PM EDT Saturday...

Key Message:

- Shower/storm chances drop off to near climo, with temperatures
trending back above normal by mid to late week.

Upper level ridging over the SE US coast will expand north into
the local area, bringing near-climo precip, and hot temperatures
Wed and Thursday. Model 850 mb temperatures rise to 18-19C
Thursday, which would support highs into the low- mid 90s Along
with continued moderate to high humidity). Thursday will likely
see heat indices above 100F, possibly close to headlines in the
SE (though this is several days out so confidence is not high).
The next upper level trough should push a cold front into the
area late Thursday, bringing scattered showers/tstms. Fri-Sat
currently looks drier (low PoPs and lower humidity), but still
very warm with highs in the upper 80s to low 90s.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

Mainly VFR conditions at the terminals to start the TAFs, but
showers/tstms become more widespread after 20Z, as a front
slowly drops south into the area. Have TEMPO and PROB30 groups
to cover tstms which are primarily between 21Z-03Z, followed by
deteriorating CIGs overnight even as the rain starts to
diminish. IFR conditions are likely to develop for all sites but
ECG between 06-12Z/Sunday. Slowly improving conditions later
Sunday morning, but additional showers are expected Sunday
afternoon/evening. Tstms will again be possible, except at SBY
where cooler onshore flow will be more conducive to SHRA.

Outlook: Scattered to numerous, mainly aftn/evening showers/tstms
are again expected Monday, bringing localized flight restrictions
in heavy rain and gusty winds. Rain chances remain a bit
elevated Tue, then diminish Wed.

&&

.MARINE...
As of 340 PM EDT Saturday...

Key Message:

- Relatively benign across the marine area into next week outside of
convection.

A cold front has been nearly stationary just N of the area and
will gradually shift south tonight and Sunday. Sub- SCA
conditions prevail with benign marine conditions. Seas are
between 2 to 3 ft, with 1 ft waves in the Bay. SW winds are
5-10kt over much of the area, with 10-15kt off the coast of the
MD Eastern Shore N of the front. As the front drops south
tonight, E-NE winds develop, gradually shifting south with time
by later Sunday. Seas are expected to build to ~3 ft (building
to 3-4 ft over the waters N of Parramore Island in building SE
swell). Showers and thunderstorms are likely across the waters
today, with SMWs possible to handle any strong winds. The front
gradually washes out next week, with a more S/SW flow again by
Tuesday, with sub- SCA conditions continuing.

Rip currents are expected to remain low today, then moderate N and
low S for Sunday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 2 AM EDT Sunday for VAZ048-060>062-064-
     067>069-075>078-080>086-088>090-092-093-095>100-509>525.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...KMC/LKB
LONG TERM...KMC/LKB
AVIATION...LKB
MARINE...AC/KMC

In the hours before

Special weather statement, Jun 14, 3:30 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
430 PM EDT Sat Jun 14 2025

VAZ080-081-088-142115-
Prince George VA-Dinwiddie VA-Sussex VA-
430 PM EDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PRINCE GEORGE...
CENTRAL SUSSEX AND SOUTHEASTERN DINWIDDIE COUNTIES THROUGH 515 PM
EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stony Creek, or 11 miles northeast of Purdy, moving northeast at 10
mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Stony Creek around 435 PM EDT.

Other locations impacted by this storm include Booker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3691 7743 3691 7746 3693 7750 3698 7751
      3707 7731 3693 7724
TIME...MOT...LOC 2030Z 247DEG 8KT 3694 7744

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Jun 14, 3:42 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
442 PM EDT Sat Jun 14 2025

VAZ066-079-142130-
Lunenburg VA-Brunswick VA-
442 PM EDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LUNENBURG AND
NORTHWESTERN BRUNSWICK COUNTIES THROUGH 530 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kenbridge, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Victoria, Kenbridge, Lunenburg, Dundas, Bacons Fork, Gary, Wilburn,
Gills Corner, Loves Mill, Barrows Store, Meredithville, Lafoon
Corner, Danieltown, and Oral Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 7831 3696 7790 3674 7794 3676 7803
      3678 7803 3678 7806 3680 7810 3679 7811
      3679 7813 3680 7817 3680 7819 3683 7829
      3685 7831 3685 7834
TIME...MOT...LOC 2042Z 278DEG 14KT 3688 7818

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Jun 14, 4:01 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
501 PM EDT Sat Jun 14 2025

VAZ095>097-142145-
Norfolk/Portsmouth VA-Suffolk VA-Chesapeake VA-
501 PM EDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT ...THE SOUTHWESTERN CITY OF
NORFOLK...THE NORTHWESTERN CITY OF CHESAPEAKE...THE CITY OF
PORTSMOUTH AND THE NORTHEASTERN CITY OF SUFFOLK THROUGH 545 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bowers Hill, or near Deep Creek, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Churchland, Old Dominion University, Norfolk State University,
Downtown Norfolk, Deep Creek, Downtown Portsmouth, Norfolk,
Chesapeake, Portsmouth, Suffolk, Ghent, Cradock, Bowers Hill,
Norview, Western Branch, South Norfolk, Huntersville, and Deanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3667 7634 3669 7650 3694 7649 3690 7622
TIME...MOT...LOC 2101Z 193DEG 12KT 3677 7642

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Jun 14, 4:33 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
533 PM EDT Sat Jun 14 2025

VAZ080-081-088-142215-
Prince George VA-Dinwiddie VA-Sussex VA-
533 PM EDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PRINCE GEORGE...
WEST CENTRAL SUSSEX AND SOUTHEASTERN DINWIDDIE COUNTIES THROUGH 615
PM EDT...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dewitt, or near Dinwiddie, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Carson around 555 PM EDT.
  Stony Creek around 600 PM EDT.

Other locations impacted by this storm include Wharfs Store,
Butterworth, and Reams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3698 7772 3706 7770 3714 7736 3693 7736
TIME...MOT...LOC 2133Z 264DEG 15KT 3699 7759

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Jun 14, 4:36 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
536 PM EDT Sat Jun 14 2025

VAZ093-096-142215-
Isle of Wight VA-Suffolk VA-
536 PM EDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ISLE OF WIGHT  AND THE
NORTHERN CITY OF SUFFOLK THROUGH 615 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
Windsor, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Windsor and Suffolk around 540 PM EDT.
  Kings Fork around 545 PM EDT.

Other locations impacted by this storm include Hobson, Collosse,
Wilroy, Longview, Kilby, Walters, Wills Corner, Boaz, Magnolia, and
Chuckatuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3670 7686 3681 7687 3685 7685 3691 7650
      3681 7646 3669 7647
TIME...MOT...LOC 2136Z 262DEG 19KT 3677 7677

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Jun 14, 4:39 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
539 PM EDT Sat Jun 14 2025

VAZ095-098-524-525-142230-
Hampton/Poquoson VA-Norfolk/Portsmouth VA-Newport News VA-
Virginia Beach VA-
539 PM EDT Sat Jun 14 2025

...STRONG THUNDERSTORMS WILL IMPACT ...THE CITY OF NORFOLK...THE
NORTHERN CITY OF PORTSMOUTH...THE NORTHERN CITY OF VIRGINIA BEACH...
THE CITY OF HAMPTON AND THE SOUTHERN CITY OF NEWPORT NEWS THROUGH 630
PM EDT...

At 539 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crittenden to Norfolk International to 8
miles northeast of Princess Anne. Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Virginia Beach, Newport News, Virginia Wesleyan University, Old
  Dominion University, Ocean View, Norfolk, Portsmouth, Norfolk NAS,
  Ghent, and Norview around 545 PM EDT.
  Hampton around 550 PM EDT.
  Fort Monroe around 605 PM EDT.
  Hampton University around 610 PM EDT.

Other locations impacted by these storms include Rudee Heights,
Phoebus, Princess Anne Plaza, Oceana NAS, Macons Corner, Raleigh
Terrace, Bayside, Oceana, Wards Corner, and North Virginia Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3675 7592 3681 7622 3684 7623 3682 7626
      3685 7639 3687 7642 3690 7641 3691 7644
      3692 7643 3693 7644 3698 7646 3702 7643
      3706 7636 3705 7636 3707 7634 3707 7623
      3699 7624 3696 7595 3678 7589
TIME...MOT...LOC 2139Z 211DEG 7KT 3692 7645 3688 7621 3684 7596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner

The radar

The Norfolk radar (KAKQ), 53 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk (C)

When
June 14, 5:08 PM EST
Where
Suffolk (C) County, 0.69 mi S of Nansemond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.760, -76.480

Multiple trees were knocked down along US-58 East.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269957.